Michigan, 2015

Tornado and Damaging Winds in Michigan, December 23, 2015

December 23, 2015 · NWS DTX · 4 events in 3 counties and zones

A strong low pressure system tracking from the southern Plains into the Upper Great Lakes brought record December warmth to Southeast Michigan on Wednesday, December 23rd. Stronger winds associated with this system interacted with the unseasonably warm air to produce the first December tornado in Michigan history during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$570,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low pressure system tracking from the southern Plains into the Upper Great Lakes brought record December warmth to Southeast Michigan on Wednesday, December 23rd. Stronger winds associated with this system interacted with the unseasonably warm air to produce the first December tornado in Michigan history during the evening. This tornado occurred in Wayne County, just north-northeast of Canton. The tornado was rated EF-1 with peak winds of 90 mph. The tornado touched down at 643 pm EST, tracking 2 miles before lifting at 646 pm EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 23, 3:23 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 23, 3:23 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 PM EST WED DEC 23 2015

.DISCUSSION...

STRONG SURFACE LOW HAS BEGUN ITS NEXT DEEPENING PHASE THIS AFTERNOON
AS VIGOROUS SHORTWAVE HAS ROUNDED THE BASE OF THE MEAN UPPER LEVEL
TROUGH OVER THE PLAINS/MIDWEST. THE 982MB LOW OVER EC IOWA WILL
DEEPEN TO ABOUT 974MB BY THE TIME IT REACHES LAKE SUPERIOR TONIGHT
AND THEN CONTINUE STRENGTHEN IS IT LIFTS TO JAMES BAY AND BEYOND ON
THURSDAY.

WARM FRONT IN ADVANCE OF THIS SYSTEM IS CURRENTLY WORKING NORTH
THROUGH THE FORECAST AREA WITH ALL LOCATIONS NOW CLIMB THROUGH THE
50S WITH A FEW 60 DEGREE READINGS NOTED SOUTH OF DETROIT. DEWPOINTS
WITHIN THIS MILDEST SECTOR HAVE ALSO CLIMBED INTO THE UPPER 50S AS
MODELS SUGGESTED WOULD OCCUR. AS THE WARM AND MOIST AIR CONTINUES TO
OVERSPREAD THE AREA...EXPECT TEMPERATURES TO CLIMB INTO THE 60S AREA
WIDE...SETTING RECORD HIGH TEMPERATURES FOR THE DAY AND ALSO SETTING
UP A MARGINALLY UNSTABLE AIRMASS OVER PARTS OF THE AREA BY THIS
EVENING.

THIS WILL ALLOW ONGOING STRONG TO LOCALLY SEVERE CONVECTIVE LINE
SEGMENTS FROM WESTERN INDIANA AND SOUTHEAST ILLINOIS TO WORK INTO
THE AREA EARLY THIS EVENING. THERE WILL MOST LIKELY BE A SLIGHT
WEAKENING TREND ONCE THIS ACTIVITY ENCROACHES ON THE AREA AS THE
AIRMASS STILL WILL NOT BE QUITE A UNSTABLE AS THE CURRENT AIR
FEEDING INTO ONGOING STORMS TO THE SOUTHWEST. THIS WILL RESULT IN
GUSTY WINDS WITH LOCALLY DAMAGING WIND GUSTS STILL POSSIBLE WITHIN
THE STRONGEST PORTIONS OF THE CONVECTIVE LINE(S) THAT MAKE IT THIS
FAR NORTHEAST.

WHILE A LOW LIKELIHOOD...AN ISOLATED TORNADO STILL CANNOT BE RULED
OUT GIVEN THE STRONG LOW LEVEL SHEAR THAT WILL BE IN PLACE ONCE THIS
ACTIVITY PROPAGATES INTO THE AREA. BY AND LARGE THE MOST LIKELY
SEVERE WEATHER SCENARIO WILL BE ISOLATED POCKETS OF 60 MPH WIND
GUSTS CAUSING SOME DAMAGE AS CONVECTION TAPS INTO THE 60+ KNOT LOW
LEVEL FLOW AND BRINGS SOME OF IT TO THE SURFACE AT TIMES.

ADDITIONAL SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE FROM MID
EVENING INTO THE OVERNIGHT AS THE WARM AND MOIST AIRMASS REMAINS IN
PLACE AND EVEN BUILDS SLIGHTLY IN ADVANCE OF APPROACHING COLD FRONT
WHICH WILL CROSS THE AREA ROUGHLY BETWEEN 06Z-09Z. WITH THE SURFACE
LOW TRACK SO FAR TO THE NORTHWEST...BEST PUNCH OF WIND ALONG AND
BEHIND THIS FRONT WILL BE FOCUSED OVER THE NORTHERN CWA...AND WILL
LIMIT THE EXPECT WIND ADVISORY TO AREAS GENERALLY ALONG AND NORTH OF
INTERSTATE 69. THIS ADVISORY WILL BE RATHER SHORT LIVED AS WELL AS
THE RAPID MOVEMENT OF THE LOW INTO CANADA WILL ALLOW WINDS TO RELAX
RATHER QUICKLY THURSDAY MORNING.

MUCH QUIETER WEATHER WILL SET UP FOR THURSDAY AND FRIDAY AS HIGH
PRESSURE BUILDS EAST ACROSS THE AREA. WITH ONLY A MINOR INCURSION OF
COLDER POLAR AIR INTO AREA BEHIND THIS SYSTEM...TEMPERATURES...WHILE
COOLER...WILL REMAIN ABOVE AVERAGE FOR LATE DECEMBER. EXPECT HIGHS
IN THE 40S TO AROUND 50 THURSDAY AND IN THE 40S FRIDAY.

SURFACE LOW DEVELOPING NORTHEASTWARD ALONG BAROCLINIC ZONE PROGGED
TO MOVE THROUGH SE MI SAT. PLENTY OF MOISTURE TO BE LIFTED OVER THE
FRONTAL ZONE /PWAT NEAR 1.50 IN/ WILL SPELL LIKELY RAIN SAT/SAT
NIGHT AND POSSIBLY LINGERING INTO SUNDAY. THE RAIN COULD BE HEAVY
OVER THE SOUTH IF THE FRONT STAYS RELATIVELY STATIONARY AS SOME NWP
IS DEPICTING. THIS SHOULD BE MOSTLY RAIN BUT COULD BRIEFLY END AS
SNOW SAT NIGHT/SUN. ACCUMULATIONS DO NOT LOOK LIKELY AS THE MAJORITY
OF THE PRECIP WILL BE ON THE WARM SIDE. ATTENTION THEN TURNS TO
STRONG CUTOFF LOW EJECTING NWD FROM TX TO THE GREAT LAKES MON/TUE.
STILL SIGNIFICANT INTERMODEL AND RUN-TO-RUN MODEL DIFFERENCES IN
TIMING AND LOW TRACK...BUT ENOUGH CONFIDENCE TO GO WITH LIKELY POPS
CENTERED AROUND MONDAY NIGHT. P TYPE WILL BE TRICKY AND WILL NOT GET
TOO CUTE WITH THE DETAILS THIS FAR OUT. POTENTIAL DOES EXIST FOR
FZRA ON THE LEADING EDGE OF THE PRECIP. THE MOST LIKELY TIME FRAME
FOR THIS IS MONDAY NIGHT BEFORE WE GET INTO THE WARM SECTOR ON
TUESDAY AS DEPICTED BY THE EURO. MEANWHILE THE GFS HAS CONTINUED TO
TREND EASTWARD WITH THE LOW WHICH WOULD OPEN THE DOOR FOR SNOW FOR
PORTIONS OF OUR AREA. DUE TO MODEL DIFFERENCES AND LONG TIME
HORIZON...KEPT BROADBRUSH RAIN/SNOW MENTION FOR NOW.

&&

.MARINE...

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO STRENGTHEN AS IT
TRACKS NORTH THROUGH THE WESTERN GREAT LAKES OVERNIGHT REACHING
JAMES BAY BY THURSDAY MORNING. THE LOW WILL PULL A COLD FRONT
THROUGH THE EASTERN GREAT LAKES LATE TONIGHT AROUND 09Z. STRONG
WINDS WILL OCCUR BOTH AHEAD OF...AND BEHIND THE COLD FRONT LEADING
TO A LONG DURATION GALE EVENT ACROSS LAKE HURON. THIS EVENING AHEAD
OF THE FRONT...ALREADY GUSTY WINDS WILL BE ENHANCED BY PREFRONTAL
RAIN SHOWERS MIXING DOWN STRONGER WINDS ALOFT MAINLY ACROSS NORTHERN
LAKE HURON. WINDS WILL THEN TURN WESTERLY AND INCREASE FURTHER AS A
TIGHT PRESSURE GRADIENT SOUTH OF THE LOW CENTER LIFTS UP THROUGH THE
REGION. WIND GUSTS WILL REACH STRONG GALE FORCE AROUND 45 KNOTS OVER
NORTHERN LAKE HURON. THE SOUTHERN END OF THE BASIN WILL BE FURTHER
REMOVED FROM THE TIGHTEST GRADIENT BUT SHOULD STILL SEE GALE FORCE
GUSTS OF 35 TO 40 KNOTS LATE TONIGHT INTO THURSDAY MORNING. WINDS
WILL THEN DIMINISH THROUGH THE DAY THURSDAY AS THE LOW QUICKLY LIFTS
NORTHWARD AWAY FROM THE LAKES. WIND GUSTS ARE EXPECTED TO DROP BELOW
20 KNOTS BY 06Z FRIDAY.

&&

.HYDROLOGY...

A LOW PRESSURE SYSTEM CURRENTLY OVER IOWA WILL CONTINUE TO
STRENGTHEN AS IT LIFTS NORTH THROUGH THE OVERNIGHT...REACHING JAMES
BAY BY THURSDAY MORNING. VERY WARM AND MOIST AIR LIFTING INTO THE
AREA AHEAD OF THE COLD FRONT WILL RESULT IN GOOD COVERAGE OF RAIN
SHOWERS THIS EVENING WITH ISOLATED THUNDERSTORMS POSSIBLE. MOST
LOCATIONS WILL RECEIVE AROUND 0.5 INCH OF RAIN BY THURSDAY MORNING
WITH ISOLATED TOTALS OF AROUND 1.0 INCH. LITTLE CONCERN FOR FLOODING
EXISTS.

&&

.AVIATION...ISSUED 1254 PM EST WED DEC 23 2015

WARM FRONT CURRENTLY LIFTING NORTH THROUGH LOWER MICHIGAN RESULTING
IN CONTINUED LIFR/IFR CONDITIONS INTO THE AFTERNOON HOURS. ELEVATED
FRONT SEEN ON RADAR PRODUCING SHOWERS BUT ACTUAL SURFACE FRONT
REMAINS QUITE DIFFUSE. SHOULD SEE SOME IMPROVEMENTS LATER THIS
AFTERNOON AS WE GET DEEPER INTO THE WARM SECTOR WITH CIGS LIFTING TO
MVFR. THIS WILL LAST A FEW HOURS BEFORE PRE FRONTAL SHOWERS AND
THUNDERSTORMS TRACK EAST THROUGH THE AREA. THE COLD FRONT WILL
FOLLOW AROUND 09Z SWITCHING WINDS FROM SOUTHERLY TO SOUTHWEST. WIND
SPEEDS WILL INCREASE DRAMATICALLY WITH GUSTS POSSIBLY EXCEEDING 35
KNOTS FOR ALL TAF SITES...AND POSSIBLY OVER 45 KNOTS FOR MBS AND
FNT. ON THURSDAY WINDS WILL GRADUALLY DECREASE WHILE DRIER AIR ALOFT
PRODUCES CLEARING SKIES.

FOR DTW...IFR/LIFR WILL LINGER A FEW MORE HOURS BEFORE FINALLY
LIFTING TO MVFR AS WE GET DEEPER INTO THE WARM SECTOR. MAY BE A
COUPLE BRIEF PERIODS OF DRIZZLE BUT SHOULD NOT PERSIST LONG AT ALL.
SHOWERS AND POSSIBLY THUNDERSTORMS WILL APPROACH THE TERMINAL AROUND
00-03Z THIS EVENING AHEAD OF A COLD FRONT. MAIN THREAT WILL BE
STRONG WINDS ALOFT MIXING DOWN TO THE SURFACE. LONGER DURATION WIND
EVENT WILL OCCUR AFTER THE COLD FRONTAL PASSAGE AROUND 09Z WHERE
GUSTS WILL REACH 30 TO 35 KNOTS.

//DTW THRESHOLD PROBABILITIES...

* HIGH FOR CEILING BELOW 5000 FEET THROUGH TONIGHT.

* LOW FOR CIGS/VSBY BELOW 200FT AND/OR 1/2SM THIS AFTERNOON.

* MEDIUM THAT THUNDERSTORMS WILL IMPACT THE TERMINAL BETWEEN 00-03Z.

* MODERATE TO HIGH FOR GUSTS EXCEEDING CROSSWIND THRESHOLD AFTER 09Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 2 AM TO 10 AM EST THURSDAY FOR MIZ047>049-
     053>055-060>062.

LAKE HURON...GALE WARNING FROM 3 AM TO NOON EST THURSDAY FOR LHZ421-422-441-462.

     GALE WARNING FROM 4 AM TO 10 AM EST THURSDAY FOR LHZ442-443-463-464.

     GALE WARNING FROM 7 PM THIS EVENING TO 3 PM EST THURSDAY FOR
     LHZ361>363.

LAKE ST CLAIR...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY
     FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY
     FOR LEZ444.

&&

DISCUSSION...DG/DT
MARINE.......DRK
HYDROLOGY....DRK
AVIATION.....DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 23, 3:53 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EST WED DEC 23 2015

MIZ047>049-053>055-060>062-240900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
353 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY INTO THE EVENING AS
WARM AND MOIST AIR CONTINUES TO FUNNEL NORTHWARD INTO THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE INTO THE
OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE AREA. A FEW OF
THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS TO 60 MPH
SERVING AS THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO
CANNOT BE RULED OUT. STORM MOTION WILL BE TO THE NORTHEAST AT 50
TO 60 MPH.

A WIND ADVISORY IS ALSO IN EFFECT OVERNIGHT INTO THURSDAY MORNING
AS SOUTHWEST WINDS GUST TO 45 OR 50 MPH IN THE WAKE OF THE PASSING
COLD FRONT. FOR MORE INFORMATION...REFER TO THE LATEST URGENT
WEATHER MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO SPREAD PRECIPITATION
INTO THE AREA MONDAY NIGHT AND TUESDAY. A WINTRY MIX OF
PRECIPITATION IS POSSIBLE BUT CONFIDENCE IN THE DETAILS IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ063-068>070-075-076-082-083-240900-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
353 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY INTO THE EVENING AS
WARM AND MOIST AIR CONTINUES TO FUNNEL NORTHWARD INTO THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE INTO THE
OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE AREA. A FEW OF
THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS TO 60 MPH
SERVING AS THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO
CANNOT BE RULED OUT. STORM MOTION WILL BE TO THE NORTHEAST AT 50
TO 60 MPH.

SOUTHWEST WINDS ALSO BECOME GENERALLY GUSTY OVERNIGHT AS A COLD
FRONT PASSES THROUGH THE AREA. EXPECT WIND GUSTS OF 35 TO 40 MPH
AREA WIDE AFTER 2 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO SPREAD PRECIPITATION
INTO THE AREA MONDAY NIGHT AND TUESDAY. A WINTRY MIX OF
PRECIPITATION IS POSSIBLE BUT CONFIDENCE IN THE DETAILS IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
353 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY INTO THE EVENING AS
WARM AND MOIST AIR CONTINUES TO FUNNEL NORTHWARD INTO THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE INTO THE
OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE AREA. GIVEN A
STORM MOTION OF NORTHEAST AT 50 KNOTS...A FEW OF THESE STORMS
COULD BE SEVERE WITH SIMILAR WIND GUSTS.

GALE WARNINGS ARE IN EFFECT TONIGHT FOR LAKE HURON...WITH SMALL
CRAFT ADVISORIES OVER LAKE ST CLAIR AND LAKE ERIE. REFER TO THE
LATEST MARINE FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE WARNINGS CONTINUE INTO THURSDAY FOR LAKE HURON...WITH SMALL
CRAFT ADVISORIES OVER LAKE ST CLAIR AND LAKE ERIE. REFER TO THE
LATEST MARINE FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DG

In the hours before

Special weather statement, Dec 23, 5:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
519 PM EST WED DEC 23 2015

MIZ068-075-082-083-232345-
MONROE MI-WASHTENAW MI-LIVINGSTON MI-LENAWEE MI-
519 PM EST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WASHTENAW...MONROE...LENAWEE AND
LIVINGSTON COUNTIES...

AT 516 PM EST...DOPPLER RADAR INDICATED A LINE OF INTENSE SHOWERS
EXTENDING FROM NEAR GRAND LEDGE TO 7 MILES SOUTHEAST OF ALBION TO
NEAR PIONEER...AND MOVING EAST AT 30 MPH.

WIND GUSTS NEAR 40 MPH AND BRIEF HEAVY RAINFALL ARE LIKELY ALONG THE
LINE.

THE LINE WILL BE NEAR...
  MANITOU BEACH AROUND 535 PM EST.
  MORENCI AROUND 550 PM EST.
  CHELSEA AROUND 615 PM EST.
  DEXTER AND BLISSFIELD AROUND 630 PM EST.
  HOWELLL...SALINE AND OTTAWA LAKE AROUND 640 PM EST.
  ANN ARBOR...YPSILANTI...TEMPERANCE...DIXBORO AND LAMBERTVILLE
  AROUND 645 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UNADILLA...DEERFIELD
TOWNSHIP...PLEASANT LAKE...BRIDGEWATER...TIPTON...CHILSON...
PITTSFIELD TOWNSHIP...PALMYRA...ESTRAL BEACH AND NEWPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL PRODUCE LOW VISIBILITY FOR MOTORISTS AND PONDING
OF WATER ON AREA ROADS.

&&

LAT...LON 4171 8436 4207 8436 4207 8413 4277 8416
      4278 8369 4244 8366 4243 8355 4209 8354
      4209 8329 4201 8317 4202 8320 4192 8328
      4193 8332 4188 8334 4182 8343 4182 8341
      4180 8341 4178 8346 4175 8346 4174 8345
TIME...MOT...LOC 2212Z 259DEG 27KT 4277 8480 4220 8462 4166 8460

BT
Special weather statement, Dec 23, 5:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
528 PM EST WED DEC 23 2015

MIZ047-048-053-060-061-240000-
SAGINAW MI-BAY MI-MIDLAND MI-GENESEE MI-SHIAWASSEE MI-
528 PM EST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR GENESEE...SHIAWASSEE...BAY...
SAGINAW AND MIDLAND COUNTIES...

AT 525 PM EST...DOPPLER RADAR INDICATED A LINE OF INTENSE SHOWERS
EXTENDING FROM NEAR VILLAGE OF LAKE ISABELLA TO NEAR CARSON CITY TO
NEAR EATON RAPIDS...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS NEAR 40 MPH AND BRIEF HEAVY RAINFALL IS LIKELY ALONG
THE LINE.

THE LINE WILL BE NEAR...
  COLEMAN AROUND 555 PM EST.
  EDENVILLE AROUND 615 PM EST.
  MERRILL AROUND 620 PM EST.
  BYRON AROUND 635 PM EST.
  FREELAND AND GAINES AROUND 640 PM EST.
  MIDLAND AND BENTLEY AROUND 645 PM EST.
  AUBURN AND LINDEN AROUND 650 PM EST.
  FENTON AND ZILWAUKEE AROUND 655 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BURT...POSEYVILLE...
LAPORTE...NORTH BRADLEY...NELSON...GORDONVILLE...CARLAND...ARTHUR...
BUENA VISTA TOWNSHIP AND SHAFTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL PRODUCE LOW VISIBILITY FOR MOTORISTS AND PONDING
OF WATER ON AREA ROADS. SLOWER TRAVEL SPEED WILL BE REQUIRED.

&&

LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4378 8393 4375 8396
      4367 8391 4362 8374 4360 8370 4322 8370
      4322 8346 4288 8345 4287 8369 4278 8369
      4278 8436 4347 8437 4347 8461
TIME...MOT...LOC 2225Z 244DEG 28KT 4370 8492 4325 8485 4253 8458

BT
Special weather statement, Dec 23, 6:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EST WED DEC 23 2015

MIZ082-083-240000-
MONROE MI-LENAWEE MI-
603 PM EST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND EASTERN LENAWEE
COUNTIES...

AT 602 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR TECUMSEH TO 7 MILES
NORTH OF SWANTON...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...

  BLISSFIELD...DEERFIELD...BRITTON AND OTTAWA LAKE AROUND 610 PM EST.
  DUNDEE AROUND 615 PM EST.
  MILAN...TEMPERANCE AND LAMBERTVILLE AROUND 620 PM EST.
  IDA AND MAYBEE AROUND 625 PM EST.
  LUNA PIER AROUND 630 PM EST.
  MONROE AND CARLETON AROUND 635 PM EST.
  FLAT ROCK AROUND 645 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RIDGEWAY...WOODLAND
BEACH...MACON...SAMARIA...LA SALLE...AZALIA...FAIRFIELD...PALMYRA...
JASPER AND RIGA.

LAT...LON 4172 8411 4207 8404 4209 8329 4203 8320
      4203 8317 4202 8320 4197 8325 4192 8327
      4194 8331 4193 8332 4188 8334 4187 8338
      4182 8343 4180 8341 4180 8344 4178 8346
      4177 8345 4175 8348 4174 8342 4174 8360
TIME...MOT...LOC 2302Z 242DEG 45KT 4195 8393 4169 8388

BT

The radar

The Detroit radar (KDTX), 101 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
December 23, 6:05 PM EST
Where
Lenawee County, 0.86 mi SW of Blissfield Betz Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.840, -83.880

Multiple roofs were blown off in a mobile home park.

Thunderstorm Wind, Lenawee

When
December 23, 6:08 PM EST
Where
Lenawee County, 2.81 mi N of Deerfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.920, -83.790

A barn was reported destroyed.

Thunderstorm Wind, Monroe

When
December 23, 6:18 PM EST to 6:20 PM EST
Where
Monroe County, 2.07 mi SW of Ottawa Lake to 1.69 mi ENE of Ottawa Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.750, -83.780

A wind damage swath was observed where multiple trees were downed. Shingles were blown off two roofs, and an out building destroyed. Two barn roofs were also blown off.

Tornado, Wayne

When
December 23, 6:43 PM EST to 6:46 PM EST
Where
Wayne County, 1.53 mi SSW of Mettetal Arpt to 0.43 mi NE of Mettetal Arpt
Rating
EF1
Path length
1.96 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.330, -83.463

An NWS damage survey determined that a tornado touched down in a neighborhood just southwest of the intersection of Warren and North Lilley Roads in Canton. Several pine trees were knocked down along with other large tree limbs. EF-1 damage was then found at a light industrial complex on the southwest side of the Canton Airport where multiple buildings and vehicles were damaged. Additional EF-0 damage was found near the intersection of Joy and Haggerty roads were a metal roof was taken off a gas station and more trees were damaged. The tornado then lifted near Haggerty Road and Newport Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyThe tornado archive for Michigan, 2015Warnings in Michigan, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607431, 607432, 607434, 607429.